Illinois, 2021

Tornado and Hail in Illinois, June 18 to 19, 2021

June 18 to 19, 2021 · NWS ILX · 32 events in 10 counties and zones

Waves of low pressure tracking along a nearly stationary frontal boundary draped across central Illinois triggered strong to severe thunderstorms from the evening of June 18th through the early morning of June 19th. One of the storms produced an EF-1 tornado east of Abingdon in Knox County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
$100,000
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Waves of low pressure tracking along a nearly stationary frontal boundary draped across central Illinois triggered strong to severe thunderstorms from the evening of June 18th through the early morning of June 19th. One of the storms produced an EF-1 tornado east of Abingdon in Knox County. The tornado flattened crops and caused significant damage to a few outbuildings. South of the tornado track, estimated 70 to 90 mph straight line winds caused damage in London Mills, Fairview, and Canton in northern Fulton County. As the storms continued eastward, numerous reports of wind damage were received across southern Peoria County into portions of Tazewell and McLean counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 18, 9:00 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 18, 9:00 AM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1000 AM CDT Fri Jun 18 2021

.SYNOPSIS...
Issued at 1000 AM CDT Fri Jun 18 2021

Heat index values over 100 degrees are expected across much of
central and southeast Illinois this afternoon. Expect scattered
showers and thunderstorms at times, some of which may be severe
during the evening.

&&

.UPDATE...
Issued at 1000 AM CDT Fri Jun 18 2021

Elevated convection has been ongoing recently across an west/east
axis across southeast Iowa to near Peoria and Bloomington, while
earlier elevated activity in eastern Illinois has largely waned.
Early look at the latest NAM shows the cap persisting over the
northern CWA into late afternoon, but should erode over the south
half.

Big question will be when the main show of severe weather is
expected. Latest Day1 convective outlook continues to keep a good
portion of the forecast area in the enhanced (level 3) category,
while also highlighting central Illinois with potential for very
large hail along with the higher wind threat. New NAM-Nest
develops the main activity in Indiana and then southwest into the
I-70 corridor very late afternoon, while other high-res models
including the HRRR are more favoring very late evening and
overnight. Will not make any changes to the late afternoon/evening
PoP's at this time, but updated them this morning for the activity
north of a Champaign to Rushville line.

No changes have been made to the heat headlines at this time.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 329 AM CDT Fri Jun 18 2021

Early morning analysis depicts surface high pressure located over
the Mid-Atlantic states with southwest flow set up closer to home.
Aloft, large scale ridging is in place over the western CONUS with
mostly west to northwest flow positioned over the upper Midwest.
Upper troughing located over southern Canada is progged to dive
southeast into the Great Lakes Region today, bringing us our next
chance for rain and potentially severe storms. A cold front is
positioned from roughly central WI into NE, with southerly surface
winds continuing to pull in warm, moist air south of there.
Temperatures as of 3 AM are sitting in the 70s to low 80s with
dewpoints in the middle to upper 60s to low 70s. Further north,
strong thunderstorms north of a 925 mb low-level jet continue to
progress across south-central WI into northern portions of IL. This
activity is expected to progress into southern MI and northern IN
this morning. Scattered showers/storms on the southern fringes of
the MCS have entered our far northern counties, but not expecting
much southern extent as much of the area remains capped.

Another hot day is expected today as 850 mb temperatures climb into
the 22-25C range. The KILX 18.00Z sounding already had 850 mb
temperatures around 22C. Air temperatures are expected to warm into
the 90s, with dewpoints in the upper 60s to low 70s. This will lead
to heat indices ranging from 100 to 105 range across the area. A
Heat Advisory is in place along/south of I-72. Some records will be
at risk of being tied or  broken at our climate sites today.
Springfield's current record is 97F (1994), Peoria's is 101F (1887),
and Lincoln's is 100 (1913).

Still quite a bit of uncertainty on how today/tonight will play out
with storms as it will be highly dependent on where the outflow
boundary from ongoing convection to the north will set up. With very
warm temperatures today, forecast soundings depict much of the area
remaining capped until at least this evening when a surface
trough/upper shortwave approach from the west. Because of this, kept
the area mostly dry for much of the day. Once the CAP erodes this
evening, there will be plenty of energy to work with as forecasts
depict instability values of 3000+ J/kg. Increasing west winds going
into the evening hours will provide ample shear (40-50+ kts bulk) to
allow storms to organize. With the northern track of the convection
this morning, would think the outflow boundary should be positioned
across our north (I-74 area), which CAMs are starting to pick up on.
Primary threats within any stronger thunderstorm will be damaging
winds and large hail, though a brief tornado cannot be ruled out
with sufficient low-level directional shear. Heavy rainfall is also
a concern with PWATs expected to be 1.5 to nearly 2 inches and
freezing levels of 13k ft. With storm motions expected to be more
parallel to the boundary, training storms may create a localized
flash flooding threat as well. Because of this, WPC has the entire
area in a marginal risk excessive rainfall, with east-central IL in
a slight risk. Primary window for severe weather looks to be between
7 PM and 2 AM.

.LONG TERM...(Saturday through Thursday)
ISSUED AT 329 AM CDT Fri Jun 18 2021

Storms may linger into the morning hours of Saturday, though they
will be on a weakening trend. Saturday will be another hot and humid
day with high temperatures in the low to middle 90s. Scattered
storms will once again be possible Saturday afternoon wherever any
remnant outflow boundaries reside. A few strong to severe storms
cannot be ruled out with instability looking to be plentiful once
again. However, shear will not be as robust. A marginal risk for
severe storms covers a good portion of the area on Saturday, with
mesoscale features pending where strong storms may occur. One
more uncomfortably hot and humid day is expected on Sunday before
much needed relief arrives for the new week. Temperatures on
Sunday will once again be in the low to middle 90s. A longwave
trough and it's associated surface cyclone will send a cold front
through the area later Sunday into Monday, bring cooler
temperatures and lower dewpoints. Showers and storms will
accompany the frontal passage, with a few stronger to severe
storms possible Sunday afternoon/evening.

Flow aloft becomes northwesterly for the beginning of the week as a
large upper trough carves into the eastern CONUS and an upper ridge
amplifies over the western CONUS. The "coolest" days of the week
look to be Tuesday and Wednesday with highs in the 70s. The cool
down will be brief before temperatures return to normal values for
late June (middle to upper 80s) by the end of the week as the
western CONUS ridge works east and flattens out. Occasional chances
for precipitation will be possible throughout the week as a few
waves embedded in the large-scale flow move through the area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 554 AM CDT Fri Jun 18 2021

Showers and isolated storms will continue to progress across
northern IL this morning. A brief period of this activity will
likely pass through PIA and BMI between 12-14Z, though it should
steer clear of the other TAF sites. Mostly dry conditions are
expected through the day, though breezy southwest winds will develop
here shortly after 12Z as stronger LLJ winds begin to mix down.
Thunderstorm chances increase later tonight into the overnight hours
as a frontal boundary sags into the area. Confidence remains low in
exactly where the storms will be focused initially, but occasional
reductions in ceiling and visibility will be possible at times. VFR
conditions will prevail outside of storms.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
for ILZ042>057-061>063-066>068-071>073.

&&

UPDATE...Geelhart
SYNOPSIS...Geelhart
SHORT TERM...NMB
LONG TERM...NMB
AVIATION...NMB
Hazardous weather outlook, Jun 18, 10:41 AM CST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1141 AM CDT Fri Jun 18 2021

ILZ027>031-036>038-040-041-191100-
Fulton-Knox-Marshall-Mason-McLean-Peoria-Schuyler-Stark-Tazewell-
Woodford-
1141 AM CDT Fri Jun 18 2021

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Heat index values of 95 to 100 degrees are expected this
afternoon.

There is an enhanced risk of severe thunderstorms tonight, or
level 3 of 5. Damaging winds, potentially over 70 mph, and large
hail are the primary threats. The storms are also likely to
produce very heavy rain, which may lead to some ponding of water.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Additional thunderstorms, some of which that could become strong
or severe, are possible Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely tonight, especially after 10 pm.

A conference call for emergency managers and broadcast media will
be held at 1 pm.

ILZ042>057-061-191100-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
Menard-Morgan-Moultrie-Piatt-Sangamon-Scott-Shelby-Vermilion-
1141 AM CDT Fri Jun 18 2021

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Heat index values around 105 degrees are likely through the
afternoon.

There is an enhanced risk of severe thunderstorms tonight, or
level 3 of 5. Damaging winds, potentially over 70 mph, and hail
potentially larger than golf balls are the primary threats.
However, a brief tornado touchdown cannot be ruled out. The storms
are also likely to produce very heavy rain, which may lead to
some ponding of water.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Additional thunderstorms, some of which that could become strong
or severe, are possible Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely tonight, especially after 10 pm.

A conference call for emergency managers and broadcast media will
be held at 1 pm.

ILZ062-063-066>068-071>073-191100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
1141 AM CDT Fri Jun 18 2021

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Heat index values of 105 to 110 degrees are likely through the
afternoon.

There is an enhanced risk of severe thunderstorms tonight, or
level 3 of 5. Damaging winds potentially over 70 mph, and large
hail are the primary threats.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Additional thunderstorms, some of which that could become strong,
are possible Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely tonight, especially after midnight.

A conference call for emergency managers and broadcast media will
be held at 1 pm.

Geelhart

The radar

The Quad Cities radar (KDVN), 94 km away, was scanning. The volume nearest the first event began at 16:49 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 6 hail, 1 tornado. Local standard time, as filed.

Tornado, Knox

When
June 18, 10:50 AM CST to 11:05 AM CST
Where
Knox County, 2.73 mi NNW of Hermon to 0.98 mi WSW of Rapatee
Rating
EF1
Path length
10.26 mi
Path width
250 yd
Property damage
$150,000
Crop damage
$100,000
Reported by
NWS Storm Survey
Coordinates
40.787, -90.338

A tornado touched down 3.5 miles east-southeast of Abingdon at 11:50 PM CDT. The tornado tracked southeastward, flattening crops and knocking down numerous trees along its path. Significant damage occurred to several farm outbuildings along County Road 850 East north of County Highway 39, with debris being strewn southeastward for over a half mile. The tornado lifted about 0.5 miles west of Rapatee just north of the Fulton County line at 12:05 AM CDT.

Hail, Sangamon

When
June 18, 7:54 PM CST to 7:59 PM CST
Where
Sangamon County, 1 mi S of Grandview
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
39.816, -89.650

Hail, Tazewell

When
June 18, 10:40 PM CST to 10:45 PM CST
Where
Tazewell County, 3 mi SE of Groveland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.569, -89.490

Hail, Tazewell

When
June 18, 10:40 PM CST to 10:45 PM CST
Where
Tazewell County, Morton
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.620, -89.450

Thunderstorm Wind, Fulton

When
June 18, 10:40 PM CST to 10:45 PM CST
Where
Fulton County, 3.34 mi NE of Avon
Measured
78 kt (90 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
40.700, -90.380

Several trees were snapped and a barn was heavily damaged.

Thunderstorm Wind, Knox

When
June 18, 10:40 PM CST to 10:45 PM CST
Where
Knox County, Abingdon
Measured
70 kt (81 mph) estimated gust
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
40.800, -90.400

Numerous trees and powerlines were damaged in Abingdon, causing a power outage in town.

Thunderstorm Wind, Knox

When
June 18, 10:50 PM CST to 10:55 PM CST
Where
Knox County, 4 mi N of Abingdon
Measured
70 kt (81 mph) estimated gust
Property damage
$60,000
Reported by
Trained Spotter
Coordinates
40.858, -90.400

Several trees were snapped and power lines were blown down along Route 41.

Thunderstorm Wind, Fulton

When
June 18, 10:50 PM CST to 10:55 PM CST
Where
Fulton County, 3 mi E of London Mills
Measured
70 kt (81 mph) estimated gust
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
40.720, -90.213

Numerous trees were snapped, power lines were blown down, and a couple grain elevators were severely damaged.

Thunderstorm Wind, Fulton

When
June 18, 10:52 PM CST to 10:57 PM CST
Where
Fulton County, 4 mi E of London Mills
Measured
70 kt (81 mph) estimated gust
Property damage
$90,000
Reported by
Trained Spotter
Coordinates
40.720, -90.194

Farm equipment buildings were damaged and powerlines were blown into a field.

Thunderstorm Wind, Knox

When
June 18, 10:59 PM CST to 11:04 PM CST
Where
Knox County, London Mills
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
40.720, -90.270

Several trees were snapped and powerlines were blown down.

Thunderstorm Wind, Fulton

When
June 18, 11:00 PM CST to 11:05 PM CST
Where
Fulton County, Fairview
Measured
70 kt (81 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
40.630, -90.170

Numerous trees were blown down.

Thunderstorm Wind, Knox

When
June 18, 11:00 PM CST to 11:05 PM CST
Where
Knox County, 0.87 mi SW of Rapatee
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.710, -90.160

Several trees were snapped.

Thunderstorm Wind, Fulton

When
June 18, 11:05 PM CST to 11:10 PM CST
Where
Fulton County, 2.6 mi SE of Fairview
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.600, -90.140

Numerous large tree branches were broken.

Thunderstorm Wind, Fulton

When
June 18, 11:06 PM CST to 11:11 PM CST
Where
Fulton County, 4 mi SW of Norris
Measured
70 kt (81 mph) estimated gust
Property damage
$70,000
Reported by
Public
Coordinates
40.589, -90.084

Several power poles were broken off.

Hail, Fulton

When
June 18, 11:10 PM CST to 11:15 PM CST
Where
Fulton County, Canton
Measured
0.88 in hail
Reported by
Public
Coordinates
40.570, -90.030

Thunderstorm Wind, Fulton

When
June 18, 11:10 PM CST to 11:15 PM CST
Where
Fulton County, 1.34 mi WSW of Canton Ingersoll Arp to 0.98 mi SE of Canton Ingersoll Arp
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.562, -90.093

Numerous trees and power lines were blown down along Route 9 west of Canton.

Thunderstorm Wind, Fulton

When
June 18, 11:10 PM CST to 11:15 PM CST
Where
Fulton County, 1 mi W of Canton
Measured
70 kt (81 mph) estimated gust
Property damage
$60,000
Reported by
Public
Coordinates
40.570, -90.049

Roof and siding damage occurred due to strong thunderstorm winds.

Thunderstorm Wind, Fulton

When
June 18, 11:10 PM CST to 11:15 PM CST
Where
Fulton County, Canton
Measured
70 kt (81 mph) estimated gust
Property damage
$60,000
Reported by
Public
Coordinates
40.570, -90.030

Numerous trees were blown down on the north side of Canton.

Thunderstorm Wind, Fulton

When
June 18, 11:11 PM CST to 11:16 PM CST
Where
Fulton County, 0.69 mi S of Brereton
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.610, -90.020

A large tree was snapped.

Thunderstorm Wind, Tazewell

When
June 18, 11:49 PM CST to 11:54 PM CST
Where
Tazewell County, 4.22 mi SW of Winkel
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.315, -89.696

An 8-inch diameter tree was blown down near the intersection of Wagonseller Road and Illinois Route 29.

Thunderstorm Wind, Tazewell

When
June 18, 11:50 PM CST to 11:55 PM CST
Where
Tazewell County, 1 mi S of South Pekin
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
40.486, -89.650

Numerous trees were blown down.

Thunderstorm Wind, Tazewell

When
June 18, 11:58 PM CST to June 19, 12:03 AM CST
Where
Tazewell County, Pekin
Measured
61 kt (70 mph) estimated gust
Property damage
$55,000
Reported by
Broadcast Media
Coordinates
40.570, -89.630

Numerous trees and tree branches were blown down, including a large tree that fell onto a car.

Hail, Tazewell

When
June 19, 12:07 AM CST to 12:12 AM CST
Where
Tazewell County, 1.59 mi WSW of Morton
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.611, -89.478

Thunderstorm Wind, Tazewell

When
June 19, 12:11 AM CST to 12:16 AM CST
Where
Tazewell County, 2 mi SE of South Pekin
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
40.480, -89.623

Tree branches were blown down and shingles were blown off a roof.

Thunderstorm Wind, Vermilion

When
June 19, 2:16 AM CST to 2:21 AM CST
Where
Vermilion County, Ridge Farm
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.900, -87.650

A tree was blown down.

Hail, Macon

When
June 19, 2:31 AM CST to 2:36 AM CST
Where
Macon County, 1 mi SE of Mt Zion
Measured
0.75 in hail
Reported by
Public
Coordinates
39.760, -88.867

Thunderstorm Wind, Champaign

When
June 19, 2:38 AM CST to 2:43 AM CST
Where
Champaign County, Sidney
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.020, -88.070

A large tree was blown down.

Thunderstorm Wind, Douglas

When
June 19, 2:52 AM CST to 2:57 AM CST
Where
Douglas County, Newman
Measured
52 kt (60 mph) estimated gust
Property damage
$65,000
Reported by
Emergency Manager
Coordinates
39.800, -87.980

A tree was blown onto a roof in the 600 block of West Green Street in Newman. Power poles were snapped and powerlines were blown down at Gabe Street and North Howard Street.

Thunderstorm Wind, Edgar

When
June 19, 3:10 AM CST to 3:15 AM CST
Where
Edgar County, Chrisman
Measured
52 kt (60 mph) estimated gust
Property damage
$110,000
Reported by
Broadcast Media
Coordinates
39.800, -87.670

Multiple tree branches greater than 12 inches in diameter were blown down throughout Chrisman. Some of the falling branches caused structural damage to homes.

Thunderstorm Wind, Lawrence

When
June 19, 4:48 AM CST to 4:53 AM CST
Where
Lawrence County, 2.63 mi SW of Bridgeport
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.690, -87.780

Several trees were blown over or snapped.

Thunderstorm Wind, Sangamon

When
June 19, 5:53 AM CST to 5:58 AM CST
Where
Sangamon County, 2 mi N of Grandview
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.859, -89.650

A 6-inch diameter tree limb was snapped.

Thunderstorm Wind, Fulton

When
June 19, 11:03 AM CST to 11:08 AM CST
Where
Fulton County, 3.14 mi W of Middlegrove
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
40.700, -90.160

The western wall of a farm outbuilding was blown out.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyThe tornado archive for Illinois, 2021Warnings in Illinois, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958086, 958087, 958088, 958092, 958095, 958102, 958094, 958096, 958097, 958151, 958098, 958152, 958153, 958109, 958089, 958099, 958100, 958156, 958154, 958093, 958122, 958101, 958091, 958103, 958128, 958090, 958134, 958148, 958146, 958149, 958145, 958155.